About this Medication
- How does this medication work? What will it do for me?
- How should I use this medication?
- What form(s) does this medication come in?
- Who should NOT take this medication?
- What side effects are possible with this medication?
- Are there any other precautions or warnings for this medication?
- What other drugs could interact with this medication?
How does this medication work? What will it do for me?
Diphenhydramine belongs to a group of medications known as antihistamines. Antihistamines are used to treat symptoms caused by allergies, including itchy and watery eyes, sneezing, runny nose, and skin rash and irritations.
The cream form of this medication is used for the relief of swelling and itching caused by insect bites, poison ivy, poison oak, mild cases of sunburn, and other minor skin irritations.
This medication works by blocking the effects of histamine, a substance released by the body involved in allergies. It usually starts to work within one hour.
This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are using this medication, speak to your doctor or pharmacist.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to use this medication if their doctor or pharmacist has not recommended it.
How should I use this medication?
Adults and children 12 years of age and older: The usual dose is 25 mg to 50 mg taken by mouth 3 or 4 times a day. No more than 200 mg should be taken in a 24-hour period. As there are various strengths and forms of diphenhydramine, talk to your doctor or pharmacist before taking this medication. Take diphenhydramine exactly as directed by your doctor or pharmacist.
Children 6 to 11 years of age: The usual dose is 12.5 mg to 25 mg every 4 to 6 hours. No more than 100 mg should be taken in a 24-hour period.
Children 2 to 5 years of age: The usual dose is 6.25 mg every 4 to 6 hours. No more than 25 mg should be taken in a 24-hour period.
Children under 2 years of age: The usual dose is 3.125 mg every 4 to 6 hours. No more than 12.5 mg should be taken in a 24-hour period.
Do not give diphenhydramine capsules or caplets to children younger than 12 years of age unless directed to do so by your child's doctor. As there are various strengths and forms (e.g., children's liquid, elixir) of diphenhydramine, talk to your doctor or pharmacist before giving this medication to a child.
Use an oral syringe to measure each dose of the liquid, as it gives a more accurate measurement than household teaspoons.
Cream: For adults and children 2 years and over, apply a thin layer of cream 3 or 4 times a day to the affected area. If the skin condition worsens or persists for longer than 7 days, do not continue this medication without consulting your doctor or pharmacist. Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones above, do not change the way that you are using the medication without consulting your doctor.
It is important to use this medication exactly as recommended by your doctor or pharmacist.
Store this medication at room temperature and keep it out of the reach of children.
Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
What form(s) does this medication come in?
Each pink, film-coated caplet imprinted "Benadryl" on both sides contains 25 mg of diphenhydramine. Nonmedicinal ingredients: celluloses, dicalcium phosphate, D&C Red No. 27, PEG, polysorbate, starch, stearic acid, titanium dioxide, wax, and zinc stearate.
This medication is available as a 25 mg capsule.
Children's Chewable Tablets
This medication is available as a 12.5 mg chewable tablet.
Extra Strength caplet
This medication is available as a 50 mg caplet.
Extra Strength Capsule
This medication is available as a 50 mg capsule.
Each 5 mL of colourless, bubble gum-flavoured liquid contains 6.25 mg of diphenhydramine. Nonmedicinal ingredients: artificial bubble gum flavour, carboxymethylcellulose, citric acid, glycerin, saccharin, sodium benzoate, sodium citrate, sorbitol, vanilla flavour, and water.
Each gram of white-emulsion for topical use contains diphenhydramine 2% w/w. Nonmedicinal ingredients: cetyl alcohol, paraben, PEG, propylene glycol, and water.
Each 5 mL of red elixir contains 12.5 mg of diphenhydramine. Nonmedicinal ingredients: alcohol, FD&C Red No. 2, flavouring agents, sugar, and water.
Who should NOT take this medication?
Do not use this medication if you are allergic to diphenhydramine or any ingredients of the medication.
Do not use the topical cream on chickenpox, measles, raw areas of skin, broken skin, or on large areas of skin.
What side effects are possible with this medication?
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is used in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who uses this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people using this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- dry mouth
- excitation (especially in children)
- ringing in the ears
- thickening of mucus
- trouble sleeping
Although most of the side effects listed below don't happen very often, they could lead to serious problems if you do not seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- blurred vision or any change in vision
- difficult or painful urination
- rapid or pounding heart beat
Stop taking this medication and seek immediate medical attention if any of the following occur:
- symptoms of a severe allergic reaction (e.g., hives; difficulty breathing; swelling of the face, mouth, tongue, or throat)
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Are there any other precautions or warnings for this medication?
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
Asthma or breathing problems: Diphenhydramine can cause the secretions produced in the lungs to become thick and difficult to clear out of the lungs. If you have breathing problems such as asthma or chronic obstructive pulmonary disease (COPD), discuss with your doctor discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Drowsiness/reduced alertness: This medication can cause drowsiness. Avoid driving or operating machinery until you have determined that this medication does not affect your ability to perform these tasks safely.
Glaucoma: This medication may cause the symptoms of glaucoma (increased pressure in the eye) to become worse. If you have glaucoma, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed. Report any changes in vision to your doctor as soon as possible while you are taking this medication.
Skin conditions: The topical cream should not be used on chickenpox, measles, or extensive areas of the skin. Avoid applying the cream to raw or open areas of skin. If the condition worsens or lasts for longer than 7 days, contact your doctor. Other medications containing diphenhydramine (e.g., tablets, capsules, liquids) should not be used while using the cream.
Stomach ulcers: This medication may make the symptoms of stomach ulcers worse. If you have stomach problems, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Urinary tract problems: This medication can make passing urine more difficult, increasing the symptoms of an enlarged prostate gland or other urinary tract problems. If you have prostate problems or difficulty passing urine, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Pregnancy: This medication should not be used during pregnancy unless the benefits outweigh the risks. If you become pregnant while taking this medication, contact your doctor immediately.
Breast-feeding: The safety of using this medication while breast-feeding has not been established. If you are a breast-feeding mother and are taking this medication, it may affect your baby. Talk to your doctor about whether you should continue breast-feeding.
Children: Children are at an increased risk of overdose and side effects from this medication. Antihistamines such as diphenhydramine can cause excitation in young children.
Seniors: If you are a senior, this medication may be more likely to cause dizziness, drowsiness, and low blood pressure. Talk to your doctor or pharmacist before taking this medication.
What other drugs could interact with this medication?
There may be an interaction between diphenhydramine and any of the following:
- amphetamines (e.g., dextroamphetamine, lisdexamphetamine)
- antipsychotics (e.g., chlorpromazine, clozapine, haloperidol, olanzapine, quetiapine, risperidone)
- barbiturates (e.g., butalbital, pentobarbital, phenobarbital)
- benzodiazepines (e.g., alprazolam, diazepam, lorazepam)
- botulinum toxin
- chloral hydrate
- macrolide antibiotics (e.g., clarithromycin, erythromycin)
- muscle relaxants (e.g., baclofen, cyclobenzaprine, methocarbamol, orphenadrine)
- narcotic pain relievers (e.g., codeine, fentanyl, morphine, oxycodone)
- other antihistamines (e.g,. cetirizine, doxylamine, hydroxyzine, loratadine)
- potassium supplements (e.g., potassium chloride, salt substitutes that contain potassium)
- quinolone antibiotics (e.g., ciprofloxacin, ofloxacin, sparfloxacin)
- seizure medications (e.g., clobazam, carbamazepine, levetiracetam, phenobarbital, phenytoin, primidone, topiramate, valproic acid, zonisamide)
- serotonin antagonists (anti-emetic medications; e.g., dolasetron, granisetron, ondansetron)
- thiazide diuretics (water pills; e.g., hydrochlorothiazide, indapamide, metolazone)
- tricyclic antidepressants (e.g., amitriptyline, clomipramine, desipramine, trimipramine)
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications that you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.
All material copyright MediResource Inc. 1996 – 2022. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Benadryl